Men's Osteoporosis Support Group
PPI side effects
Chirurg. 2011 Sep 11. [Epub ahead of print]. [Newly recognized side-effects of proton pump inhibitors : Arguments in favour of fundoplication for GERD?] [Article in German]. von Rahden BH and others. PMID: 21909830. Several recent studies have implicated proton pump inhibitors (PPIs), drugs taken to treat gastroesophageal reflux disease (GERD), as increasing fracture risk. This German article suggests that PPIs have several additional side effects when taken long term. These include, Clostridium difficile associated diarrhea (CDAD), community and hospital-acquired pneumonia, pharmacologic interaction with clopidogrel and acetylsalicylic acid with subsequent increased rate of cardiovascular events, refractory hypomagnesemia and rebound reflux symptoms etc.
The authors suggest that the risk-benefit ratio of PPIs is increasingly less favorable. The conclude that long-term use of PPIs' risks may outweigh the benefits. They also suggest that, “The side-effects of PPIs seem to make a strong argument in favour of laparoscopic fundoplication in the treatment of GERD.” [Note that fundoplication is also not without complications and side effects as outlined on the Wikipedia article].
Editor's comments. There are several Updates on this site regarding the issue of PPIs and their causing increased fracture risks. This 2011 Update found that when PPIs were combined with risedronate therapy there was no increase in vertebral fractures. This Update cites a 2009 Canadian study which also found no effect on fractures or BMD for those taking PPIs.
So it appears from the research results that there is still conflicting information out there. Some studies have found increase fracture risk and others have not. This article by von Rahden also cites several other potential side effects from long-term PPI use.
Bottom line. I would suggest that men taking PPIs consult their care providers and supply them with the information that I have cited here. Try to get the best recommendation possible in light of all the research that has currently been done. It appears that both PPIs and fundoplication have side effects. Hopefully thorough research will help determine which option will be best for you.
My own case. I have cited my own case of acid reflux and PPI use on this site previously. In summary I was concerned when my physician suggested I take two omeprazole daily for reflux and decided to see if I could modify my diet enough to stop the reflux. I was successful and am happy to say that I no longer use PPIs and probably use fewer than a couple of antacids per month for acid indigestion. I can't promise that my methods would work for others, but would recommend discussing them with your care provider if you are interested. There are no side effects with my method.